Try it
Pharmacology · Pregnancy: magnesium sulphate toxicity
Sample itemA woman with severe pre-eclampsia on a magnesium sulphate infusion becomes drowsy. Her patellar reflexes are absent and her respiratory rate is 8 per minute. What is the immediate step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Stop the infusion and give intravenous calcium gluconate
Magnesium toxicity first shows as loss of the patellar reflex, followed by respiratory depression and cardiac arrest at higher levels. The infusion is stopped and 10% calcium gluconate is given intravenously as the antidote, with ventilatory support as needed. Reflexes, respiratory rate and urine output are monitored routinely during therapy.
Option by option
A. Reduce the infusion by half and give naloxone
Naloxone is an opioid antidote and does not reverse magnesium toxicity.
B. Give intravenous flumazenil
Flumazenil reverses benzodiazepines and has no effect on magnesium.
C. Give intravenous neostigmine
Neostigmine does not reliably reverse magnesium-induced weakness and may cause bradycardia.
D. Stop the infusion and give intravenous calcium gluconate (correct)
Correct. Calcium antagonises magnesium at the neuromuscular junction and in the heart.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?